Michigan, 2007

Hail and Damaging Winds in Michigan, June 27, 2007

June 27, 2007 · NWS GRR · 3 events in 3 counties and zones

Damaging wind gusts and hail occurred across portions of far southern lower Michigan.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$17,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Damaging wind gusts and hail occurred across portions of far southern lower Michigan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Jun 27, 2:23 PM EST, 37 minutes earlier.

Area forecast discussion, Jun 27, 2:23 PM EST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
323 PM EDT WED JUN 27 2007

LATEST UPDATE...ALL EXCEPT AVIATION...

.SYNOPSIS...(330 PM EDT WED JUN 27 2007)
AREA OF LOW PRESSURE WILL SLIDE INTO WESTERN QUEBEC WITH A COLD
FRONT STRETCHING SOUTHWEST THROUGH OSCODA...BIG RAPIDS...AND
MILWAUKEE WISCONSIN. A BROKEN LINE OF SHOWERS AND THUNDERSTORMS HAVE
DEVELOPED THIS AFTERNOON AHEAD OF THE FRONT ACROSS SOUTHWEST LOWER
MICHIGAN...AND MOVING EAST.

&&

.SHORT TERM... (330 PM EDT WED JUN 27 2007)
BULK SHEAR VALUES GRADUALLY INCREASE TO 15 TO 25 KNOTS LATE THIS
AFTERNOON...HOWEVER THEY QUICKLY VEER NORTHWEST. WEAK CONFLUENT
REGION WAS FOCUSED ALONG INTERSTATE 94 CORRIDOR THROUGH 00Z WITH MID
LEVEL LAPSE RATES AT 5.5 DEGREES C/KM SUGGESTING AN UNFAVORABLE
ENVIRONMENT FOR DAMAGING WINDS. MARGINAL PRESSURE CHANGE HAS BEEN
OBSERVED THE PAST FEW HOURS...WITH A CENTER FOCUSED JUST SOUTH OF
KALAMAZOO COULD RESULT IN A WAKE LOW ENVIRONMENT. PRECIPITABLE WATER
VALUES POKE UP TOWARDS 2 INCHES...THEN SHARPLY FALL BY 02Z THURSDAY.
MAIN THREAT THROUGH LATE THIS AFTERNOON AND EARLY EVENING WILL BE
WIND AND RAIN. MID LEVEL SUBSIDENCE BEHIND THE FRONT WILL HELP ERODE
CLOUDS WITHIN THE BOUNDARY LAYER.

MIXED LAYER THURSDAY WILL TAP CONSIDERABLY DRIER AIR...HOWEVER STILL
EXPECT A FEW DIURNALLY DRIVEN CUMULUS TO DEVELOP. HIGH PRESSURE WILL
SLIDE ACROSS WINNIPEG...ALLOWING WEAK NORTH TO SLIGHTLY NORTHEAST
SURFACE WINDS ACROSS SOUTHWEST LOWER MICHIGAN. WEAK DOWNSLOPE EFFECT
COULD SETUP WARMEST TEMPERATURES ALONG LAKESHORE THURSDAY AFTERNOON.

AS HIGH PRESSURE BUILDS INTO THE GREAT LAKES...EXPECT ENOUGH HEAT
RELEASE TO PROVIDE COOL NIGHTS. OVERNIGHT LOWS SHOULD EASILY FALL
INTO THE 50S...TO MIDDLE 40S ALONG AND NORTH OF HIGHWAY 10.

&&

.LONG TERM... (330 PM EDT WED JUN 27 2007)
THE ISSUE FOR THE EXTENDED PERIOD...SATURDAY JUNE 30 TO WEDNESDAY
JULY 4TH...IS THE SHORTWAVE TROUGH MOVING THROUGH AT THE END OF THE
PERIOD. UNFORTUNATELY...THERE IS STILL A LOT OF UNCERTAINTY WITH
THIS FEATURE AND A CHANCE OF THUNDERSTORMS IS POSSIBLE FOR BOTH
TUESDAY AND WEDNESDAY.

FOR SATURDAY THROUGH MONDAY...HIGH PRESSURE WILL BRING DRY AND
SEASONABLY COOL WEATHER. MORNING LOWS IN THE 40S ARE LIKELY ACROSS
THE NORTHERN INTERIOR AGAIN ON SUNDAY MORNING AFTER A COOL MORNING
SATURDAY. IT SHOULD BEGIN TO WARM UP ON MONDAY AS THE SFC RIDGE
MOVES EAST AND RETURN FLOW BEGINS.

THE GFS HAS BEEN CONSISTENTLY SHOWING MCS ACTIVITY OVER THE UPPER
MIDWEST ON MONDAY...SHIFTING INTO LOWER MICHIGAN DURING TUESDAY AND
WEDNESDAY. HOWEVER...RUN TO RUN CONSISTENCY ON THE DETAILS ARE NOT
GOOD...AND THERE HAS BEEN DISAGREEMENT WITH THE OPERATIONAL GFS AND
THE ECMWF. THE 12Z GFS HAS TRENDED CLOSER TO THE ECWMF...WHICH WOULD
KEEP MORE RIDGING IN FOR TUESDAY...THEN BRING THE MAIN BATCH OF
CONVECTION THROUGH ON THE FOURTH OF JULY.

SO WITH THAT IN MIND...WILL BUMP UP MAXES ON TUESDAY AND CONTINUE
CHANCE POPS INTO WEDNESDAY.

&&

.AVIATION...(130 PM EDT WED JUN 27 2007)
TWO ROUNDS OF WEATHER TO EXPRESS IN THE 18Z TAFS...BOTH IN THE FIRST
FEW HOURS. FIRST BATCH OF TSRA ATTM IS ASSOCIATED WITH THE REMNANT
UPPER LOW CIRCULATION AND WILL CONTINUE FROM LAN TO AZO NEXT HOUR OR
TWO THEN THE COLD FRONT MOVES THROUGH BETWEEN 19 AND 22Z...BRINGING
MORE SHOWERS AND THUNDERSTORMS. SOME STRATUS WITH CEILINGS AROUND
3000 FEET ATTEND THE FRONT. THINGS SHOULD FINALLY START TO CLEAR OUT
AFTER 23Z AS MUCH DRIER AIR BEHIND THE FRONT MOVES IN.

&&

.MARINE... (330 PM EDT WED JUN 27 2007)
WINDS WILL GRADUALLY SHIFT TO THE WEST AND NORTHWEST BEHIND FRONTAL
PASSAGE. COLD AIR ADVECTION WILL KICK WAVES TO AROUND 2 TO 4 FEET.
RIP CURRENTS MAY BE POSSIBLE ALONG BREAKPOINTS THURSDAY WITH A
SEMI-PARALLEL WIND COMPONENT.

&&

.HYDROLOGY... (330 PM EDT WED JUN 27 2007)
PRECIPITABLE WATER VALUES HAVE RISEN TO NEAR 2 INCHES AHEAD OF THE
FRONT. SLOW MOVING SHOWERS AND THUNDERSTORMS...WITH OCCASIONAL NEW
DEVELOPMENT OVER ALREADY MOIST SOILS FROM EARLIER SHOWERS...COULD
RESULT IN LOCALIZED FLOODING. PONDING OF WATER IN LOW LYING AREAS
AND/OR URBAN AND SMALL STREAM FLOODING COULD OCCUR IN ANY PERSISTENT
DOWNPOURS THROUGH THIS AFTERNOON AND EARLY EVENING.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.

&&

SHORT TERM: BEACHLER
LONG TERM: OSTUNO
AVIATION: OSTUNO
MARINE: BEACHLER
HYDROLOGY: BEACHLER
Hazardous weather outlook, Jun 27, 11:20 AM EST, 3 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1220 PM EDT WED JUN 27 2007

MIZ037>040-043>046-050>052-056>059-064>067-071>074-281000-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
1220 PM EDT WED JUN 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP AHEAD OF THE COLD
FRONT THIS AFTERNOON AND EVENING FOR SOUTHWEST LOWER MICHIGAN.
THUNDERSTORMS WILL MOVE EAST AT ABOUT 15 TO 25 MPH. LOCALLY HEAVY
RAINFALL...BRIEF WIND GUSTS TO 40 MPH...AND CLOUD TO GROUND
LIGHTNING WILL CONTINUE TO BE HAZARDS THIS AFTERNOON AND EVENING
HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THIS AFTERNOON OR TONIGHT.

LMZ844>849-281000-
ST JOSEPH TO SOUTH HAVEN-SOUTH HAVEN TO HOLLAND-
HOLLAND TO GRAND HAVEN-GRAND HAVEN TO WHITEHALL-
WHITEHALL TO PENTWATER-PENTWATER TO MANISTEE-
1220 PM EDT WED JUN 27 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP AHEAD OF THE COLD
FRONT THIS AFTERNOON AND EVENING FOR THE NEARSHORE WATERS OF LAKE
MICHIGAN FROM MANISTEE SOUTH TO ST JOSEPH. THUNDERSTORMS WILL MOVE
EAST AT ABOUT 15 TO 25 MPH. BRIEF WIND GUSTS TO 40 MPH...AND CLOUD
TO GROUND LIGHTNING WILL CONTINUE TO BE HAZARDS THIS AFTERNOON AND
EVENING HOURS. WAVE HEIGHTS COULD BUILD FROM 2 TO 4 FEET IN AND
AROUND THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

NORTHERLY WINDS BEHIND THE COLD FRONT ARE EXPECTED TO BUILD WAVES
IN THE NEAR SHORE WATERS OF LAKE MICHIGAN TO 3 TO 5 FEET. WAVES
OF THAT HEIGHT ARE HAZARDOUS TO SMALL WATER CRAFT. RIP CURRENTS ARE
ALSO POSSIBLE THURSDAY EVENING. THE WIND AND WAVES ARE EXPECTED
TO SUBSIDE THURSDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY.

WDM BEACHLER

In the hours before

Special weather statement, Jun 27, 10:49 AM EST, 4 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1149 AM EDT WED JUN 27 2007

MIZ059-271615-
CLINTON-
1149 AM EDT WED JUN 27 2007

...SPECIAL WEATHER STATEMENT...

AT 1141 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR CLINTON COUNTY NEAR WESTPHALIA...MOVING
EAST AT 20 MPH.

WINDS GREATER THAN 40 MPH...CONTINUOUS CLOUD TO GROUND LIGHTNING...
BRIEF HEAVY DOWNPOURS...ARE LIKELY WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE
RILEY...    MERLE BEACH...  EAST DE WITT...
SLEEPY HOLLOW STATE PARK...

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
REMEMBER IF YOU CAN HEAR THUNDER YOU ARE CLOSE ENOUGH TO BE STRUCK.

LAT...LON 4298 8481 4286 8481 4283 8437 4300 8437

COBB
Special weather statement, Jun 27, 11:16 AM EST, 3 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1216 PM EDT WED JUN 27 2007

MIZ059-066-067-271645-
CLINTON-EATON-INGHAM-
1216 PM EDT WED JUN 27 2007

...SPECIAL WEATHER STATEMENT...

AT 1211 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS STRETCHING FROM LANSING TO SLEEPY HOLLOW STATE
PARK. THE STORMS WERE MOVING EAST AT 25 MPH.

WINDS GREATER THAN 40 MPH...CONTINUOUS CLOUD TO GROUND LIGHTNING...
AND HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

THE STORMS WILL MOST LOCATIONS IN EASTERN CLINTON COUNTY AND
NORTHEASTERN INGHAM COUNTY INCLUDING THE CITY OF LANSING THROUGH 200
PM EDT.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. IF
DRIVING SLOW DOWN OR PULL OFF THE SIDE OF THE ROAD TO AVOID
HYDROPLAINING.  MINOR STREET FLOODING IS LIKELY IN POORLY DRAINED
AREAS.

LAT...LON 4279 8493 4254 8493 4254 8416 4277 8415
      4278 8437 4309 8436

COBB
Special weather statement, Jun 27, 12:03 PM EST, 2 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
103 PM EDT WED JUN 27 2007

MIZ066-073-271730-
CALHOUN-EATON-
103 PM EDT WED JUN 27 2007

...SPECIAL WEATHER STATEMENT...

AT 1257 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS 8 MILES JUST NORTHEAST OF BATTLE CREEK...MOVING
EAST AT 20 MPH.

WINDS GREATER THAN 40 MPH...CONTINUOUS CLOUD TO GROUND LIGHTNING...
BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

THE STORMS WILL AFFECT THE FOLLOWING LOCATIONS THROUGH 200 PM EDT...
RURAL TOWNSHIPS OF NORTHERN CALHOUN COUNTY AND THE SOUTHERN
TOWNSHIPS OF EATON COUNTY INCLUDING INTERSTATE 69 BETWEEN MILE
MARKERS 40 AND 55.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. IF
DRIVING SLOW DOWN OR PULL OF THE SIDE OF THE ROAD. HEAVY RAINFALL
WILL LIKELY CAUSE MINOR FLOODING OF LOW LYING AREAS.

LAT...LON 4244 8526 4233 8524 4230 8472 4251 8472

COBB
Special weather statement, Jun 27, 1:20 PM EST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
220 PM EDT WED JUN 27 2007

MIZ046-271845-
ISABELLA-
220 PM EDT WED JUN 27 2007

...SPECIAL WEATHER STATEMENT...

AT 213 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR MOUNT PLEASANT...MOVING EAST AT 25 MPH.

THE STORMS WILL AFFECT THE FOLLOWING LOCATIONS THROUGH 300 PM EDT...
THE CENTRAL TOWNSHIPS OF ISABELLA COUTNY INCLUDING MOUNT PLEASANT.

SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
REMEMBER THAT IS YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK.

LAT...LON 4371 8508 4351 8508 4351 8461 4372 8461

COBB
Special weather statement, Jun 27, 2:18 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
318 PM EDT WED JUN 27 2007

MIZ059-066-067-074-272100-
CLINTON-EATON-INGHAM-JACKSON-
318 PM EDT WED JUN 27 2007

...SPECIAL WEATHER STATEMENT...

AT 312 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SCATTERED STRONG THUNDERSTORMS OVER CLINTON...EATON...INGHAM...AND
JACKSON COUNTIES. THE STORMS ARE CAPABLE OF PRODUCING WIND GUSTS OF
50 MPH...FREQUENT LIGHTNING...AND HEAVY RAINFALL. THE STORMS WERE
MOVING TO THE EAST AT 25 MPH.

IF SKIES DARKEN IN YOUR AREA...TAKE COVER UNTIL THE STORMS HAVE
PASSED. MINOR FLOODING OF POORLY DRAINED AREAS IS ALSO LIKELY WITH
THESE STORMS.

LAT...LON 4208 8413 4208 8471 4242 8472 4243 8460
      4244 8506 4277 8506 4278 8483 4312 8483
      4312 8437 4278 8438 4278 8416

COBB
Local storm report, Jun 27, 2:24 PM EST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
324 PM EDT WED JUN 27 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0311 PM     TSTM WND GST     BATTLE CREEK            42.30N 85.23W
06/27/2007  M48 MPH          CALHOUN            MI   ASOS

            BTL ASOS PEAK WIND GUST.

&&

OSTUNO

The radar

The Grand Rapids radar (KGRR), 84 km away, was scanning. The volume nearest the first event began at 19:59 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Ingham

When
June 27, 3:00 PM EST to 3:05 PM EST
Where
Ingham County, 1.38 mi S of Hopwood Acres to 0.69 mi S of Holt
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
42.710, -84.550

Roof damage was incurred to a barn six miles northwest of Mason due to a severe thunderstorm wind gust and a large tree limb was blown down in South Lansing.

Hail, Van Buren

When
June 27, 5:47 PM EST
Where
Van Buren County, 0.86 mi NE of Mattawan Arpk
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
42.210, -85.790

Media reported three quarters inch hail in Mattawan.

Thunderstorm Wind, Kalamazoo

When
June 27, 6:00 PM EST to 6:10 PM EST
Where
Kalamazoo County, 0.51 mi W of Texas Corners to 1.03 mi E of Vicksburg
Measured
50 kt (58 mph) estimated gust
Property damage
$7,000
Reported by
County Official
Coordinates
42.200, -85.690

Several trees were blown down five miles west of Portage, in Schoolcraft and one mile east of Vicksburg.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 40510, 40511, 40513.